Systemic lupus erythematosus (SLE) induced by drugs, primarily hydralazine and procainamide, is reviewed and compared with idiopathic SLE, and the use of these drugs in patients with idiopathic SLE is discussed. The etiology of SLE is unclear, but genetic predisposition is an important factor. Although more than 25 drugs have been suggested as causes of SLE, the majority of confirmed cases of drug-induced SLE involve hydralazine or procainamide. Parts of these chemical compounds apparently interact with nucleoproteins, causing stimulation of antinuclear antibody (ANA) production. The average age of patients with drug-induced SLE is nearly twice that of patients with idiopathic SLE. Approximately half the patients with drug-induced SLE are women, compared with 92% of patients with idiopathic SLE. For SLE induced by hydralazine or procainamide, musculoskeletal symptoms (especially arthritis in the hands and wrists) are the most common clinical manifestation. In patients with SLE induced by these drugs, ANAs and LE cells are present, erythrocyte sedimentation rate is often elevated, and a false-positive serologic test for syphilis is seen more frequently than in idiopathic SLE. Baseline ANA status should be determined before therapy with these drugs, and patients should be observed carefully for signs and symptoms of SLE. Hydralazine-induced SLE may be dose related; limiting the daily dose to 200 mg is recommended. Some drugs have been shown to exacerbate idiopathic SLE; these include estrogen-containing oral contraceptives and ibuprofen. Hydralazine and procainamide are probably safe for use in patients with idiopathic SLE, but alternative therapy should be considered. The clinical and laboratory manifestations of drug-induced SLE are similar to those of idiopathic SLE, but central nervous system and renal involvement are rare in drug-induced SLE.